Connecticut, 2014

Tornado in Connecticut, July 27, 2014

July 27, 2014 · NWS OKX · 1 event in 1 county or zone

A passing warm front and upper level disturbance produced an isolated tornado in New Haven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing warm front and upper level disturbance produced an isolated tornado in New Haven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 9:49 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 27, 9:49 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1049 AM EDT SUN JUL 27 2014

.SYNOPSIS...
A WARM FRONT APPROACHING FROM THE SOUTHWEST WILL LIFT THROUGH THE
AREA LATER TODAY. AS A COLD FRONT APPROACHES TONIGHT...A
STRENGTHENING AREA OF LOW PRESSURE WILL TRACK FROM THE EASTERN GREAT
LAKES TO SOUTHERN NEW ENGLAND BY MORNING. THE LOW WILL TRACK
THROUGH NEW ENGLAND ON MONDAY AS THE COLD FRONT MOVES ACROSS THE
LOCAL AREA...REMAINING JUST TO THE EAST THROUGH TUESDAY. HIGH
PRESSURE BUILDS IN FOR THE SECOND HALF OF THE WEEK BEFORE THE NEXT
LOW PRESSURE SYSTEM APPROACHES NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
INITIAL CONCERN FOR LATE THIS MORNING THOUGH EARLY AFTERNOON IS
SHORTWAVE APPROACHING FROM CENTRAL NY AND WARM FRONT LIFTING
THROUGH THE REGION FROM SW TO NE. CURRENTLY MORE WIDESPREAD AREAS
OF CONVECTION ARE TO THE NORTH AND SOUTH OF THE REGION...BUT WITH
THE SHORTWAVE/FRONT INTERACTING WITH A MARGINAL TO MODERATELY
UNSTABLE ENVIRONMENT AND IN A MODERATE TO STRONG DEEP LAYER
SHEAR ENVIRONMENT...POTENTIAL EXISTS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING THROUGH EARLY AFTERNOON...A FEW OF
WHICH COULD BE STRONG TO POSSIBLE SEVERE. CAN NOT RULE OUT EVEN
SOME ROTATION WITH THEM STORMS IN VICINITY OF WARM FRONT WITH
SUFFICIENT LOW-LEVEL SHEAR/HELICITY.

ONCE THE FRONT LIFTS THROUGH THE AREA...EXPECT PARTIAL CLEARING
AND AT LEAST MODERATE DESTABILIZATION. CONVECTIVE COVERAGE DURING
THE MID AFTERNOON INTO EARLY EVENING IS A BIT UNCERTAIN IN THE
WAKE OF THE INITIAL SHORTWAVE ENERGY AND LIKELY WEAK SUBSIDENCE AND
EVEN A BIT OF MID-LEVEL CAPPING. COVERAGE SHOULD BE WIDELY
SCATTERED/ISOLATED DURING THIS TIME...MORE LIKELY OFF HIGHER
TERRAIN AND DRIFTING WEST. ANYTHING THAT DOES DEVELOPS HAS
POTENTIAL TO BE STRONG TO SEVERE...WITH SHEAR/INSTABILITY LEVELS
SUPPORTIVE.

POTENT SHORTWAVE AND STRENGTHENING SFC LOW APPROACHES
TONIGHT...WITH ANOTHER ROUND OF SHRA/TSTMS EXPECTED AND POTENTIAL
FOR A GREATER COVERAGE SVR WEATHER EVENT. 0-6KM SHEAR WILL AGAIN
BE MODERATE...APPROACHING STRONG LEVELS WITH 0-1KM SHEAR BETWEEN
15-20 KTS AND INCREASING HELICITY BETWEEN 00Z AND 06Z. THERE IS
SOME SLIGHT TIMING DIFFERENCES BETWEEN THE GUIDANCE...BUT
ENVIRONMENT LOOKS FAVORABLE FOR ROTATING STORMS. SPC HAS PLACED
THE ENTIRE AREA IN A SLIGHT RISK...WITH A 5 PERCENT CHANCE FOR
TORNADOES IN NYC AND WESTERN LONG ISLAND AND A 2 PERCENT CHC
ELSEWHERE. OTHERWISE...DAMAGING WINDS AND LARGE HAIL HAVE ABOUT
THE SAME CHANCE OF OCCURRING...OUTSIDE OF THE AFOREMENTIONED AREAS
WHERE THERE IS A 30 PERCENT CHANCE OF THUNDERSTORM WIND
DAMAGE...WITH WET BULB ZERO HEIGHTS NEAR OR SLIGHTLY BELOW 10K FT.

AS THE LOW TRACKS INTO SOUTHERN NEW ENGLAND LATE TONIGHT INTO
MONDAY MORNING...THE BEST DYNAMICAL FORCING WILL LIFT N AND E
BRINGING AN END TO THE SVR THREAT. THE TIMING WILL NEED TO BE
REFINED AS THINGS UNFOLD.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF RIP CURRENTS ALONG
THE ATLANTIC OCEAN FACING BEACHES THROUGH THIS EVENING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
LOW TRACKS THROUGH NEW ENGLAND ON MONDAY AS ITS ATTENDING COLD
FRONT MOVES ACROSS THE AREA. POTENTIAL FOR SCT CONVECTION DURING
THE AFTN...WITH A FEW STRONG STORMS MAINLY E OF NYC...BUT WILL
DEPEND ON FRONTAL PROGRESSION. HIGHS ARE ALSO TROUBLESOME DUE TO
THIS. FRONT SHOULD CLEAR THE AREA MON EVE AND REMAIN JUST E OF THE
AREA THROUGH TUE. A MORE COMFORTABLE AIRMASS WILL FOLLOW IN THE
WAKE OF THE FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BEGIN TO BUILD IN TUE NIGHT AND SHOULD TAKE HOLD
OF THE AREA THROUGH THE END OF THE WEEK. MODEL DISCREPANCIES IN
THE HANDLING OF THE NEXT LOW PRESSURE SYSTEM BUT SOME FORM OF LOW
PRESSURE WILL BEGIN TO APPROACH BY NEXT WEEKEND...THOUGH COULD
HOLD OFF ANY IMPACTFUL WEATHER TILL THE WORK WEEK.

CONCERNING THE PCPN FOR MONDAY...WILL BE WATCHING THE PATH THE LOW
TAKES AS IT FORMS SUNDAY NIGHT. RIGHT NOW THE AREA WILL REMAIN
POSITIONED BETWEEN A WARM FRONT TO THE NORTH AND THE COLD FRONT TO
THE WEST. AS SUCH...EXPECTING DECENT INSTABILITY AND SHEAR IN PLACE
TO ALLOW FOR TSTM DEVELOPMENT. QUESTION REMAINS THOUGH OF WHERE/WHEN
THE SHORTWAVES PIVOT AROUND THE UPPER LVL TROUGH. MODELS AGREE ON
STRONG VORT MAX OVER NE PA BY 18Z MON THEN LIFTING ON INTO NEW
ENGLAND...JUST SKIRTING THE NORTHERN FRINGES OF THE AREA. WHILE
THERE WONT BE A LACK OF FORCING ALOFT OVER THE REMAINDER OF THE
AREA...IT WILL BE ON THE WEAKER END. SO WITH THIS
THINKING...MAINTAINED CHC POPS BASICALLY NYC METRO AND TO THE EAST
AND SOUTH...WHILE INCLUDING LIKELY POPS TO THE NORTH AND WEST WITH
NOW CONSECUTIVE MODEL RUNS HINTING AT THE SECONDARY LOW FORMATION.
STRONGER STORMS ARE NOT OUT OF THE QUESTION...THINKING MORE TO THE
NORTH AND EAST OVER PORTIONS OF CT WITH THE BETTER FORCING AND THE
ASSISTANCE OF THE COLD FRONT AT THE SFC.

PCPN WILL CLEAR THE AREA MON NIGHT ON INTO TUES MORNING. ANOTHER
SHORTWAVE PIVOTING THE TROUGH COULD BRING SLIGHT CHC OF TSTMS TUES
AFTN. DESPITE MULTIPLE WEAKER SHORTWAVES PROGRESSING THROUGH MID
WEEK...EXPECTING A MUCH DRIER AIRMASS IN PLACE AS THE HIGH BUILDS IN
WITH NOTHING TO ASSIST IN TRIGGERING ANY CONVECTION. THE QUESTION
THEN TURNS TO THE PCPN CHCS FOR THE COMING WEEKEND. WITH SUCH A
SPREAD IN THE GLOBAL MODEL SOLUTIONS...WILL MAINTAIN SLIGHT CHC
WORDING FOR NOW. OTHER THAN MONDAY...EXPECTING TEMPS A FEW DEGREES
BELOW NORMAL FOR THE COMING WEEK WITH THE PERSISTENT NW-N FLOW.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
WARM FRONT MOVES NORTHWARD TODAY AS A COLD FRONT APPROACHES TONIGHT.

SHRA WILL BE POSSIBLE AT ANY GIVEN TIME...BUT MAINLY
VFR WITH TEMPO MVFR UNTIL EARLY AFTN. POSSIBLE BRIEF MVFR
CONDS POSSIBLE LATER THIS AFTN INTO THIS EVENING WITH IS0/SCT
SHRA/TSRA. ANY STORM COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

SOUTH WINDS 10 TO 15 KTS CAN BE EXPECTED THROUGH TODAY AND INTO
TONIGHT. GUSTS MIGHT BE ONLY OCCASIONAL.

.OUTLOOK FOR 12Z MON THROUGH THU...
.MON...MAINLY VFR. CHC SHRA/TSTMS. CHC TEMPO SUB-VFR.
.TUE-THU...VFR.

&&

.MARINE...
SOUTHERLY WINDS INCREASE TODAY AND TONIGHT AHEAD OF LOW PRESSURE
AND ASSOCIATED COLD FRONT. OCEAN SEAS BUILD TO MARGINAL SCA AS A
RESULT BY LATE TODAY AND THROUGH TONIGHT. SEAS REMAIN RATHER ROUGH
MONDAY.

THE APPROACHING COLD FRONT MONDAY COULD INCREASE GUSTS TO AROUND 25
KTS...ESPECIALLY ON THE OCEAN WATERS. THEN WINDS TURN TO THE WEST
LATE IN THE DAY...WITH A FEW GUSTS OF 25 TO 30 KTS POSSIBLE BEHIND
THE FRONT FOR A SHORT TIME.

WINDS DIMINISH QUICKLY MONDAY NIGHT...ALLOWING SEAS TO SUBSIDE BY
TUESDAY.

HIGH PRESSURE BUILDS OVER THE WATERS MID TO LATE WEEK.

&&

.HYDROLOGY...
UNSETTLED WEATHER WITH SCATTERED TO NUMEROUS SHOWERS/TSTMS ARE
FORECAST THROUGH MONDAY. ANY OF THESE STORMS HAVE THE POTENTIAL
TO PRODUCE HEAVY DOWNPOURS. SOME UNCERTAINTY STILL EXISTS
WITH TIMING AND COVERAGE OF THUNDERSTORMS THOUGH. IT LOOKS LIKE
THE HIGHER POTENTIAL FOR HEAVY RAIN IS LATE THIS AFTN AND TONIGHT
WITH HIGHER PWATS OF 1.5 TO 2 INCHES ACROSS THE REGION. MINOR
URBAN FLOODING IS POSSIBLE WITH THESE HEAVY DOWNPOURS...BUT FLASH
FLOODING IS NOT EXPECTED SINCE STORMS SHOULD BE MOVING AND
TRAINING IS NOT ANTICIPATED.

NO SIGNIFICANT RAINFALL THEN EXPECTED FOR THE REMAINDER OF THE
WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Jul 27, 9:54 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1054 AM EDT SUN JUL 27 2014

NYZ075-080-081-178-179-281500-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1054 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
AFTERNOON WITH A WARM FRONTAL PASSAGE...WITH THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS...HAIL...AND HEAVY RAIN.

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
INTO TONIGHT AHEAD OF COLD FRONT. SOME OF THESE COULD BE
SEVERE...WITH THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...LARGE
HAIL AND HEAVY RAIN.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF RIP CURRENTS AT
THE OCEAN BEACHES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-281500-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
1054 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
AFTERNOON WITH A WARM FRONTAL PASSAGE...WITH THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS...LARGE HAIL...AND HEAVY RAIN.

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
INTO TONIGHT AHEAD OF COLD FRONT. SOME OF THESE COULD BE
SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-281500-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1054 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS
AFTERNOON WITH A WARM FRONTAL PASSAGE...WITH THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS...LARGE HAIL...AND HEAVY RAIN.

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING
INTO TONIGHT AHEAD OF COLD FRONT. SOME OF THESE COULD BE
SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, New Haven

When
July 27, 11:50 AM EST to 11:56 AM EST
Where
New Haven County, 0.41 mi NNW of Wolcott to 0.93 mi NNE of Wolcott
Rating
EF0
Path length
0.72 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.605, -72.983

A weak EF-0 tornado touched down in Wolcott CT Sunday morning. The path began near the intersection of Minor Road and Center Street where a tree was uprooted and facing west. Convergent, intermittent tree damage continued along a path to the northeast to Wolcott High School. Large fixed sports equipment was thrown across a field and a fence line was blown down to the west. Several trees were also topped. Further to the northeast on Kalko Drive several trees were downed by the tornado and a large tree fell on a trailer. The tornado lifted around Stagecoach Lane where a tree was uprooted and fell to the west onto a home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyThe tornado archive for Connecticut, 2014Warnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537968.